How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. D. Love Your Own Question

Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 17977
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

Could I get Dr Love please

Resolved Question:

Could I get Dr Love please
Submitted: 12 months ago.
Category: Medical
Expert:  Dr. D. Love replied 12 months ago.
Hello.How can I be of assistance?
Customer: replied 12 months ago.
Hello
I have been on venlafaxine for 4 years and did very well and was perfectly fine with the need to once up the dose from 75 to 150. Now the effect of the medication has work off and the GP has yesterday added a 5 mg citalopram. Do u think that is the right approach ?
Customer: replied 12 months ago.
Sorry. Did you get my question ?
Expert:  Dr. D. Love replied 12 months ago.
The traditional approach to antidepressants would be to select an antidepressant and then increase the dose of that antidepressant, if needed, until there is either adequate control of the depression, the maximum dose of that drug is reached or there are side effects from the drug. If either of the latter two scenarios are reached, then the decision would be whether to change to a different antidepressant or add a second antidepressant to augment the first antidepressant. For the venlafaxine, the 150 mg is not the maximum dose, of the drug, but your doctor may have been concerned about side effects. However, there are other situations that using a second antidepressant is reasonable. The most common reason is when the effect of a different antidepressant is desired. The most common example is when someone is generally responding to the primary antidepressant, but is still having difficulty sleeping, and in this situation, adding a low dose of a sedating antidepressant is frequently done, rather than increasing the dose of the primary antidepressant. So, the usual approach in your case would be to increase the dose of the venlafaxine, but your doctor may have had concern about side effects or a desire to use the citalopram for a specific reason, and that would justify the approach used by your doctor. I cannot know what your doctor was thinking, but these are the most common reason for using a second antidepressant before the maximum dose of the primary antidepressant has been reached. If I can provide any clarification, please let me know.
Customer: replied 12 months ago.
Thank you for your response. My concern is that if I reach the dose of 225 mg then it gives me no room at all when this medication does wears off ?
Expert:  Dr. D. Love replied 12 months ago.
As with all antidepressants, if the maximum dose is completely ineffective, then the drug should be tapered while a different antidepressant is started. If the antidepressant is partly effective at maximum dose, but not adequately effective, then the doctor would need to judge whether it may be better to add an antidepressant, rather than tapering off the antidepressant while starting another one. But this is not an issue of no room, at least no more than it is for any drug. It is the same issue if we start a blood pressure medicine. It either works at the starting dose or it does not. If it does not, then we adjust the dose to the maximum dose. If that does not work, then we need to decide whether to change to or add a second blood pressure medicine. Even if we decide to limit the use of a drug to a moderate dose, then there still is a ceiling of the dose that we are willing to use, and that is the point at which there is no more room.
Customer: replied 12 months ago.
So adding the 5 mg citalopram may not be as effective as upping the same antidepressant dose. ?
I exercise 2 to 3 times a week vigorously and I keep hoping that I can lower the dose with the exercise however it doesn't seem to happen ? What might be the cause for that. Studies show that vigourous exercise can actually replace antidepressants. ?
Expert:  Dr. D. Love replied 12 months ago.
Any of the above approaches may help with depression. Regular aerobic exercise can help with depression, although it does not work for everyone, and we have not been able to understand why certain interventions work for some people and not others. It is theorized by some experts that it likely has something to do with the chemical levels in the brain, but since we cannot effectively measure these chemicals at the cellular level, we have not yet been able to test these theories.
Customer: replied 12 months ago.
Lastly. Your first approach was to up the existing dose ?
Was that for purposes of being more effective ? As opposed to adding another 5 mg Citalopram?
Also why is there this tatyphlaxis effect with antidepressants. The poop out effect ?
Is there no way to measure chemicals in the brain ?
Expert:  Dr. D. Love replied 12 months ago.
That is because that is the traditional approach to using antidepressants, as I said above. Tachyphylaxis also presumably is related to chemical levels in the brain. If we could measure chemical levels in the brain at the cellular level, then we would be able to know which depressed people need drugs that affect serotonin, norepinephrine, or dopamine, or various combinations. Instead, since we cannot measure chemicals at the cellular level, it is basically trial and error among the different classes of antidepressants.
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 17977
Experience: Family Physician for 10 years; Hospital Medical Director for 10 years.
Dr. D. Love and other Medical Specialists are ready to help you
Customer: replied 12 months ago.
Thank you very much
Expert:  Dr. D. Love replied 12 months ago.
You are most welcome.

What Customers are Saying:

 
 
 
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me FROM a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O.
< Previous | Next >
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me FROM a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O.
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C.
  • This expert is wonderful. They truly know what they are talking about, and they actually care about you. They really helped put my nerves at ease. Thank you so much!!!! Alex
  • Thank you for all your help. It is nice to know that this service is here for people like myself, who need answers fast and are not sure who to consult. GP
  • I couldn't be more satisfied! This is the site I will always come to when I need a second opinion. Justin
  • Just let me say that this encounter has been entirely professional and most helpful. I liked that I could ask additional questions and get answered in a very short turn around. Esther
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C.
 
 
 

Meet The Experts:

 
 
 
  • Family Physician

    Family Physician

    Doctor

    Satisfied Customers:

    2418
    GP with over 27 years experience including emergency medicine
< Previous | Next >
  • http://ww2.justanswer.com/uploads/FA/FamilyPhysician/2013-8-31_191624_JA550x500Photo.64x64.jpg Family Physician's Avatar

    Family Physician

    Doctor

    Satisfied Customers:

    2418
    GP with over 27 years experience including emergency medicine
  • http://ww2.justanswer.com/uploads/DO/DoctorRich/2012-9-12_72454_Doctorweb.64x64.jpg Dr. Natasha's Avatar

    Dr. Natasha

    Doctor

    Satisfied Customers:

    7887
    American Board Certified in Emergency Medicine, Ivy League trained
  • http://ww2.justanswer.com/uploads/DR/DrK99/newpic2.64x64.jpg Dr. K.'s Avatar

    Dr. K.

    Board Certified MD

    Satisfied Customers:

    255
    Board certified with experience in primary care.
  • http://ww2.justanswer.com/uploads/agketch/2008-7-14_184046_drketchresized.jpg Dr. Ketch's Avatar

    Dr. Ketch

    Board Certified Physician

    Satisfied Customers:

    76
    Medical Degree, Former Assistant Professor at School of Medicine at Yale University
  • http://ww2.justanswer.com/uploads/JA/JACUSTOMERjtu60wne/2011-2-14_183449_passportphoto2.64x64.jpg docwithheart's Avatar

    docwithheart

    Board Certified Physician

    Satisfied Customers:

    0
    Board certified pediatrician, with special experience in general pediatrics, hospital pediatrics, and pediatric cardiology
  • http://ww2.justanswer.com/uploads/DR/drappapo/2013-8-16_22576_drdavid.64x64.jpg Dr. David's Avatar

    Dr. David

    Board Certified Physician

    Satisfied Customers:

    224
    Treat children/young adults, former chief resident, multiple publications
  • http://ww2.justanswer.com/uploads/TA/tazechip/2012-6-7_135230_drpic.64x64.png Dr. Chip's Avatar

    Dr. Chip

    Board Certified Physician

    Satisfied Customers:

    12373
    20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
 
 
 

Related Medical Questions